Florida, 2009

Hail and Damaging Winds in Florida, May 27, 2009

May 27, 2009 · NWS MFL · 9 events in 3 counties and zones

A third consecutive day of severe weather affected South Florida as a stationary upper level trough interacted with a surface trough over extreme South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A third consecutive day of severe weather affected South Florida as a stationary upper level trough interacted with a surface trough over extreme South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 27, 9:04 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 9:04 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1004 AM EDT WED MAY 27 2009

...A FEW SEVERE STORMS POSSIBLE LAKE REGION AND ACROSS THE EAST
COAST METROPOLITAN AREAS THIS AFTERNOON...

.UPDATE...ANOTHER ACTIVE AFTERNOON IS EXPECTED WITH THUNDERSTORMS
FOCUSING FROM THE LAKE OKEECHOBEE REGION TO THE EAST COAST
METROPOLITAN AREAS. THERE IS A SUBTLE SURFACE BOUNDARY STRETCHING
FROM ACROSS CAPE SABLE TO THE UPPER KEYS...WITH SW FLOW NORTH OF
THIS BOUNDARY AND S FLOW TO THE SOUTH OF IT. ASIDE FROM THIS
BOUNDARY...SEA AND LAKE BREEZES WILL ACT ON THE INSTABILITY TO
ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY AGAIN THIS AFTERNOON. THE
MORNING MIAMI SOUNDING SHOWS PARAMETERS SIMILAR TO YESTERDAY WITH
MAX AFTERNOON CAPE OF NEAR 3700 J/KG AND AN LI NEAR -8C. STORM
MOTION WILL BE W NEAR 5 KT...SO ONCE STORMS DEVELOP...MOTION WILL
BE BACK TOWARDS THE ATLANTIC COAST. DECIDED TO INCREASE POPS TO 70
PERCENT FOR THE LAKE OKEECHOBEE REGION AND 80 PERCENT ACROSS THE
EAST COAST METRO AREAS WHERE CONVERGENCE WILL BE BEST ALONG THE
DEVELOPING ATLANTIC SEA BREEZE.

THERE HAVE BEEN ISOLATED SEVERE REPORTS OVER THE PAST FEW
DAYS...AND PARAMETERS SUGGEST THIS POSSIBILITY AGAIN THIS
AFTERNOON...SO WE ACCOUNTED FOR THIS POTENTIAL IN THE UPDATED
HAZARDOUS WEATHER OUTLOOK...ALONG WITH THE HEAVY RAIN AND HIGH
LIGHTNING POTENTIAL. /DG

&&

.PREV DISCUSSION... /ISSUED 750 AM EDT WED MAY 27 2009/

AVIATION...E COAST TERMINALS...VFR THRU 18Z. CRNTLY CALM WINDS
BCMG SW 4-6 KTS 12Z-15Z THEN E COAST SEA BREEZE KICKS IN SE
10-12KTS. AFT 18Z VCTS ALL E COAST TERMINALS WITH MVFR CIG/VSBY
XPCTD IN HVY RA WITH GUSTY WNDS THRU 22Z...BUT VCTS IN TAFS ATTM AS
INDETERMINATE IF TERMINALS WILL BE DIRECTLY AFFECTED. VFR FM 22Z TO
REMAINDER OF PD. AT KAPF...VFR THRU PD. WIND E LESS THAN 5 KT BCMG
SW ARND 10 KT AFT 15Z AS W COAST SEA BREEZE DVLPS. VCTS 18Z-22Z THEN
ACTIVITY WELL E OF TERMINAL REMAINDER OF PD. LGT ENE DRAINAGE WIND
DVLPS AFT 02Z. JR/AT

PREV DISCUSSION... /ISSUED 324 AM EDT WED MAY 27 2009/

DISCUSSION...LARGE SCALE TROUGH ACROSS THE SOUTHEAST STATES WILL
CONTINUE THROUGH THE SHORT TERM AND POSSIBLY INTO THE EXTENDED.
DEEP SOUTHWEST FLOW WILL KEEP THE INTERIOR AND EAST COAST PORTIONS
OF THE CWA IN THE MOST FAVORABLE ENVIRONMENT FOR AFTERNOON
CONVECTION WITH SOME STRONG STORMS POSSIBLE. ALL MODELS IN GENERAL
AGREEMENT AS FAR AS THE OVERALL SYNOPTIC PATTERN BUT REALLY
DIVERGE IN OTHER AREAS. FIRST OF ALL, THE NAM HAS BEEN
OUTPERFORMING THE GFS FOR POP GUIDANCE DURING THE PAST FEW DAYS SO
AGAIN WILL LEAN CLOSER TO MET GUIDANCE FOR TODAY. LOOKING AT THE
OVERALL PATTERN AND THE FORECAST SOUNDINGS DOES NOT SHOW ANY
DIFFERENCE THAN WHAT HAS OCCURRED SINCE EARLY THIS WEEK. WE ALSO
WILL SEE STRONG DIURNAL HEATING TAKE PLACE THIS MORNING AS THE SKY
WILL BE MOSTLY FREE OF CLOUDS. SECONDLY, THE GFS SEEMS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK WITH THIS STRONG SOUTHEAST U.S.
TROUGH AS IT CONTINUES TO SPIN UP SURFACE FEATURES. ONE SUCH
FEATURE IS THAT SEVERAL WEAK SHORT WAVES HAVE BEEN ROTATING
THROUGH THE BASE OF THE TROUGH ENHANCING SOME OF OUR CONVECTION.
IT SHOWS A STRONG SHORT WAVE MOVING ACROSS SOUTH FLORIDA ON FRIDAY
AND THEN SPINS UP A SURFACE LOW OVER THE EASTERN GULF OF MEXICO.
NEITHER THE NAM NOR THE ECMWF INDICATE THIS WAVE. SO FOR THE TIME
BEING, WILL GO WITH LIKELY POPS EASTERN HALF OF THE REGION BOTH
THIS AFTERNOON AND AGAIN ON THURSDAY WITH SCATTERED POPS ON FRIDAY
UNTIL WE GET A BETTER FEEL WHETHER OR NOT ANY SHORT WAVE WILL HAVE
AN INFLUENCE. ONE THING IS FOR CERTAIN, IF THE GFS IS SEEING
SOMETHING THE OTHER MODELS ARE NOT, IT COULD BE A VERY ACTIVE
CONVECTIVE DAY ON FRIDAY SO THIS WILL BE WATCHED CLOSELY FOR SURE.

IN THE EXTENDED, MODELS ARE NOT QUITE SURE HOW MUCH PUSH THIS
TROUGH WILL HAVE WITH THE NAM SIGNIFICANTLY DRYING US OUT BY LATE
FRIDAY INTO SATURDAY WITH THE GFS AND ECMWF MUCH SLOWER. SO FOR
THIS REASON, HAVE KEPT SCATTERED POPS FOR THIS WEEKEND. THE GFS
THEN SHOWS THE RIDGE BUILDING BACK IN ACROSS SOUTH FLORIDA EARLY
NEXT WEEK SO CONVECTIVE DEVELOPMENT WILL GO BACK TO FORMING ALONG
SEA BREEZE BOUNDARIES WITH THE ACTIVITY CONCENTRATED OVER THE
INTERIOR ZONES AWAY FROM BOTH COASTS.

MARINE...LIGHT SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE
PERIOD AS THE RIDGE REMAINS ACROSS THE FLORIDA KEYS. THIS WILL
KEEP SEAS LESS THAN 4 FEET THROUGH EARLY NEXT WEEK.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  72  85  72 / 80 40 60 30
FORT LAUDERDALE  87  74  86  74 / 80 40 60 30
MIAMI            89  73  87  73 / 80 40 60 30
NAPLES           87  72  86  72 / 30 30 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 27, 8:30 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EDT WED MAY 27 2009

FLZ063-066>075-168-172>174-280345-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
930 AM EDT WED MAY 27 2009

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY MAINLY INTERIOR AND EAST...
...ISOLATED SEVERE STORMS POSSIBLE INTERIOR AND EAST...
...LOCAL FLOODING POSSIBLE DUE TO HEAVY RAINS EAST COAST METRO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT SOUTH
FLORIDA TODAY AND INTO EARLY THIS EVENING. MOST ACTIVITY WILL LIKELY
OCCUR ALONG THE EAST COAST AND ACROSS THE LAKE REGION. LOCALLY HEAVY
RAINS ,FREQUENT LIGHTNING STRIKES, GUSTY WINDS, AND POSSIBLE HAIL
CAN BE EXPECTED. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE
WEST COAST AND THESE STORMS MAY BE ACCOMPANIED WITH OCCASIONAL
LIGHTNING AND A BRIEF HEAVY DOWNPOUR.

WIND: WIND GUSTS TO 60 MPH WILL BE POSSIBLE IN THE STRONGER
THUNDERSTORMS OVER THE INTERIOR, LAKE OKEECHOBEE REGION, AND EAST
COAST.

HAIL: NICKEL-SIZED HAIL WILL BE POSSIBLE IN THE THUNDERSTORM
ACTIVITY OVER THE INTERIOR, LAKE OKEECHOBEE REGION, AND EAST COAST.

FLOODING: THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THE THUNDERSTORMS WILL BE SLOW
MOVING AND WITH SOILS ALREADY SATURATED FROM RAINS THE PAST FEW
DAYS, THIS COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND FLOOD
PRONE AREAS ESPECIALLY IN THE EAST COAST METRO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
THROUGH THE COMING WEEK WITH SOME ISOLATED STRONG TO POSSIBLY SEVERE
STORMS POSSIBLE THROUGH THE END OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 27, 10:31 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1131 AM EDT WED MAY 27 2009

FLZ073-271600-
INLAND MIAMI-DADE FL-
1131 AM EDT WED MAY 27 2009

...STRONG THUNDERSTORM MOVING ACROSS SHARK VALLEY TOWER...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHARK VALLEY OBS TOWER...MOVING NORTHEAST AT
5 MPH.

THIS STORM WILL AFFECT...

  TAMIAMI TRAIL BETWEEN 40 MILE BEND AND THE MICCOSUKEE RESORT

AND SURROUNDING AREAS.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2590 8074 2577 8056 2563 8077 2570 8083
TIME...MOT...LOC 1529Z 214DEG 6KT 2570 8077

TINGLER
Special weather statement, May 27, 10:59 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1159 AM EDT WED MAY 27 2009

FLZ073-173-271630-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
1159 AM EDT WED MAY 27 2009

...STRONG THUNDERSTORMS MOVING ACROSS THE REDLAND...

AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
HOMESTEAD GENERAL AIRPORT TO HOMESTEAD...MOVING NORTHEAST AT 10 MPH.

THESE STORMS WILL AFFECT...

HOMESTEAD GENERAL AIRPORT...
REDLAND...
THE REDLAND...
NARANJA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS OF 40 TO 50
MPH...DIME-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND
GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

LAT...LON 2569 8056 2556 8039 2544 8051 2555 8068
TIME...MOT...LOC 1558Z 235DEG 8KT 2557 8063 2548 8050

TINGLER
Special weather statement, May 27, 11:06 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1206 PM EDT WED MAY 27 2009

FLZ073-075-271630-
MAINLAND MONROE FL-INLAND MIAMI-DADE FL-
1206 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM MOVING ACROSS MAINLAND MONROE COUNTY...

AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF PA-HAY OKEE OVERLOOK...
MOVING NORTHEAST AT 10 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS OF 40 TO 50
MPH...DIME-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND
GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

LAT...LON 2567 8095 2561 8075 2544 8089 2550 8099
TIME...MOT...LOC 1605Z 207DEG 8KT 2551 8092

TINGLER

The radar

The Miami radar (KAMX), 6 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
May 27, 11:40 AM EST to 11:47 AM EST
Where
Miami-Dade County, 0.85 mi E of Richmond Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
25.628, -80.356

A WeatherBug site at Coral Reef Senior High School in South Miami-Dade County recorded a pair of 60 mph wind gusts with a passing thunderstorm.

Hail, Miami-Dade

When
May 27, 12:02 PM EST to 12:12 PM EST
Where
Miami-Dade County, 0.99 mi WNW of South Miami
Measured
0.75 in hail
Reported by
Public
Coordinates
25.706, -80.295

Penny sized hail fell for 10 minutes with a passing storm.

Thunderstorm Wind, Miami-Dade

When
May 27, 12:02 PM EST
Where
Miami-Dade County, 1.02 mi WNW of South Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.705, -80.295

The same storm that produced a report of penny sized hail in South Miami also prompted a report of a wind gust to 60 mph.

Thunderstorm Wind, Miami-Dade

When
May 27, 12:18 PM EST
Where
Miami-Dade County, 0.78 mi ENE of Coconut Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.732, -80.238

A report was receive of a wind gust to 60 mph in Coconut Grove with a passing thunderstorm.

Thunderstorm Wind, Broward

When
May 27, 1:47 PM EST
Where
Broward County, 4.62 mi W of Coral Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
26.262, -80.294

A mesonet site located at Coral Glades High School recorded a wind gust of 60 mph with a thunderstorm.

Hail, Palm Beach

When
May 27, 2:00 PM EST
Where
Palm Beach County, Boca Raton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.350, -80.080

A spotter reported one inch in diameter hail in Boca Raton.

Thunderstorm Wind, Palm Beach

When
May 27, 2:05 PM EST
Where
Palm Beach County, 0.85 mi WNW of Boca Raton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
26.354, -80.093

A city of Boca Raton official reported trees down from wind gusts on NW 4th Street. County wide, around 3,000 homes and businesses lost power from these afternoon thunderstorms according to Florida Power and Light..

Hail, Palm Beach

When
May 27, 2:08 PM EST to 2:12 PM EST
Where
Palm Beach County, Boca Raton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.350, -80.080

A spotter reported that hail fell for about four minutes and ranged from pea to the size of quarters in Boca Raton.

Hail, Palm Beach

When
May 27, 2:23 PM EST
Where
Palm Beach County, 1.47 mi WNW of Ocean Ridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
26.529, -80.072

The Boynton Beach PD reported nickel sized hail and wind gusts to around 40MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174484, 174485, 174486, 174487, 174488, 174489, 174490, 174491, 174492.